Ohio, 2020

Hail and Damaging Winds in Ohio, August 25, 2020

August 25, 2020 · NWS PBZ · 4 events in 3 counties and zones

The latest shortwave in a series of such disturbances passed across the region during the afternoon of August 25th. The Storm Prediction Center painted the Upper Ohio Valley with a risk for scattered severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The latest shortwave in a series of such disturbances passed across the region during the afternoon of August 25th. The Storm Prediction Center painted the Upper Ohio Valley with a risk for scattered severe storms. The storms began to develop in the lee of Lake Erie around midday. The storms were able to take advantage of a frontal boundary sagging towards I-70. Shear and increasing instability favored multicells and short bowing segments initially. Activity was eventually able to congeal into a linear MCS as it crossed the Mason-Dixon Line during the evening hours.

In Ohio, most of the severe activity occurred in Muskingum and Coshoction counties, with some reports of wind damage. One instance of large hail was also recorded in Belmont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 25, 11:42 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 25, 11:42 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1242 PM EDT Tue Aug 25 2020

.SYNOPSIS...
Warm and humid conditions will continue today with scattered
thunderstorms, some of which may generate damaging wind gusts.

&&

.NEAR TERM /THROUGH TONIGHT/...
The next in series of shortwaves is generating more convection this
afternoon as per scattered activity developing off Lake Erie. More
widespread storms are anticipated with the boundary sagging toward
the I 70 corridor. This activity is expected to congeal into a linear
MCS which will plough across the mid Atlantic region early this
evening.

For the upper Ohio, the area remains under the threat for scattered
severe risk with the primary hazard from damaging wind. Shear and
increasing instability favor multicell to short bowing segments with
eventual congeal into an organized MCS still possible as mentioned
above. The better chance for widespread severe is indicated along,
and south of I 70 beginning either side of 4 pm.

Convection will weaken and wane into the late evening and overnight
hours as shortwave ridging suppresses residual showers and clouds.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Another shortwavew is projected for Wednesday passage. That system
will pull the frontal boundary north and eastward once again and
destabilize the area via increased dewpoints and warmth. Deep layer
shear remains favorable for severe and the Upr OH rmns under a slight
svr risk. Primary problem will again be damaging gusts during the mid
afternoon with weakening toward evening.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Flow is expected be remain relatively fast and become more zonal for
the latter half of the week. This will support a series of
progressive shortwave passages with periodic rain chance fueled by
the northern fringe of tropical moisture funneling over the mid
Atlantic region. A stronger cold front/trough passage is indicated
for the weekend to continue the rain chance. Expect seasonable
temperature throughout.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Storms will advance through the entire region this afternoon as a
shortwave crosses the Great Lakes. Strong wind gusts are likely to be
embedded within convection due deep wind shear aloft and dry air
accelerated to the surface; MVFR to IFR vis may occur during heavy
downpours. In areas separated from convection, VFR will prevail.

Showers and storms will fizzle out after dark; with dry air advancing
into the region VFR will prevail.

A new shortwave tomorrow will create thunderstorm chances again in
the afternoon in eastern Ohio; added VCTS for ZZV but more sites may
need to be added later.

.Outlook...
VFR conditions will largely prevail through much of this week with
only periodic restrictions due to thunderstorms and morning fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 25, 12:26 PM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
126 PM EDT Tue Aug 25 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-261730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
126 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms on Wednesday. The
primary hazard will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 25, 8:33 AM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 AM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     JEANNETTE               40.33N  79.61W
08/25/2020                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN AT 125 ASHBAUGH RD.

&&

EVENT NUMBER PBZ2001233
Local storm report, Aug 25, 8:37 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
937 AM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     TSTM WND DMG     JEANNETTE               40.33N  79.61W
08/25/2020                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN AT 125 ASHBAUGH RD.

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ2001233
Special weather statement, Aug 25, 12:18 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
118 PM EDT Tue Aug 25 2020

OHZ039-040-048>050-057-058-251800-
Guernsey-Jefferson-Tuscarawas-Coshocton-Harrison-Muskingum-Carroll-
118 PM EDT Tue Aug 25 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT CENTRAL HARRISON...WEST CENTRAL
JEFFERSON...NORTHWESTERN GUERNSEY...COSHOCTON...NORTHEASTERN
MUSKINGUM...SOUTHWESTERN CARROLL AND TUSCARAWAS COUNTIES...

At 117 PM EDT, strong thunderstorms were clustered near Farmerstown,
or 11 miles southwest of Dover, moving southeast at 35 mph.

Wind gusts up to 55 mph and small hail are possible with these
storms.

Locations impacted include...
New Philadelphia...               Dover...
Coshocton...                      Uhrichsville...
Freeport...                       Newcomerstown...
Dennison...                       Strasburg...
West Lafayette...                 Sugarcreek...
Gnadenhutten...                   Tuscarawas...

This includes  Interstate 77 in Ohio between mile markers 51 and 94.

Storms may intensify, so monitor local radio or television stations
for additional information and possible warnings from the National
Weather Service.

LAT...LON 4046 8218 4044 8168 4063 8167 4065 8147
      4067 8146 4066 8144 4065 8144 4065 8133
      4037 8084 3998 8183 4035 8219
TIME...MOT...LOC 1717Z 305DEG 31KT 4045 8167
Local storm report, Aug 25, 12:35 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND DMG     1 NNW PETROLIA          41.03N  79.72W
08/25/2020                   BUTLER             PA   911 CALL CENTER

            TREES AND WIRES DOWN IN WASHINGTON TOWNSHIP

&&

EVENT NUMBER PBZ2001234

SKH
Local storm report, Aug 25, 12:47 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     FAIRVIEW                41.01N  79.74W
08/25/2020                   BUTLER             PA   911 CALL CENTER

            TREES AND WIRES DOWN; POWER OUT NEAR FAIRVIEW AREA.

&&

EVENT NUMBER PBZ2001235

SKH
Special weather statement, Aug 25, 1:00 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
200 PM EDT Tue Aug 25 2020

OHZ057-251830-
Muskingum-
200 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN MUSKINGUM COUNTY...

At 200 PM EDT, a strong thunderstorm was located near Somerset,
moving east at 25 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
South Zanesville...               Philo...
Fultonham...                      Cannelville...
Duncan Falls...                   East Fultonham...

This includes  Interstate 70 in Ohio near mile marker 143.

LAT...LON 3995 8223 3986 8185 3976 8190 3977 8207
      3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 1800Z 289DEG 20KT 3988 8222

The radar

The Cleveland radar (KCLE), 127 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
August 25, 1:28 PM EST
Where
Coshocton County, West Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.270, -81.750

Trees and power lines were reported to be blown down in West Lafayette.

Hail, Belmont

When
August 25, 1:50 PM EST
Where
Belmont County, 1.38 mi S of Flushing
Measured
1 in hail
Reported by
Public
Coordinates
40.130, -81.070

Thunderstorm Wind, Coshocton

When
August 25, 2:07 PM EST
Where
Coshocton County, 0.69 mi N of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.340, -82.000

In Warsaw Village, several trees were blown down, with power lines also knocked down by falling trees.

Thunderstorm Wind, Muskingum

When
August 25, 2:30 PM EST
Where
Muskingum County, 1.73 mi WNW of Sonora
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.990, -81.930

Wind damage was reported across much of the county, one instance of which included trees and power lines down around the intersection of Norfield Road and State Route 93.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915573, 915574, 915575, 915576.